Adverse reaction reports of neuroleptic malignant syndrome induced by atypical antipsychotic agents in the Japanese Adverse Drug Event Report (JADER) database

Tatsuhiko Anzai, Kunihiko Takahashi, Michiko Watanabe

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Aim: This study evaluates reports on neuroleptic malignant syndrome (NMS) as an adverse event associated with the use of atypical antipsychotic agents (AAA) in Japan. We examined NMS occurrence following monotherapy and combination therapy with AAA in real clinical practice using the Japanese Adverse Drug Event Report database. Methods: Adverse drug reaction reports associated with the use of one or more AAA or haloperidol were analyzed. The odds ratios of NMS occurrence after monotherapy and combination therapy with AAA without typical antipsychotic agents (TAA) relative to those after haloperidol monotherapy were estimated using multiple logistic regression. Results: Associated with the use of one or more AAA without TAA were 721 events of NMS in 11 071 cases. NMS occurrence after monotherapy with most AAA and their combinations had lower odds ratios than that after haloperidol use. However, the odds ratios after blonanserin monotherapy and combination therapies with quetiapine and zotepine, and risperidone and zotepine were estimated higher than 1. Conclusion: Monotherapy or combination therapy with most AAA without TAA was not likely to cause NMS as an adverse reaction compared to haloperidol monotherapy. However, blonanserin monotherapy and combination therapies with quetiapine and zotepine, and risperidone and zotepine, possibly increase the report of NMS. Our results may provide useful information for medications such as AAA that are clinically used to treat mental disorders, though further research with more data are needed to clarify this.

Original languageEnglish
Pages (from-to)27-33
Number of pages7
JournalPsychiatry and Clinical Neurosciences
Volume73
Issue number1
DOIs
Publication statusPublished - 2019 Jan

Keywords

  • Japanese Adverse Drug Event Report
  • adverse drug reactions
  • atypical antipsychotic agents
  • neuroleptic malignant syndrome
  • polypharmacy

ASJC Scopus subject areas

  • Neuroscience(all)
  • Neurology
  • Clinical Neurology
  • Psychiatry and Mental health

Fingerprint Dive into the research topics of 'Adverse reaction reports of neuroleptic malignant syndrome induced by atypical antipsychotic agents in the Japanese Adverse Drug Event Report (JADER) database'. Together they form a unique fingerprint.

  • Cite this